Alert archive / Rhode Island / Special Weather Statements in 2016
Special Weather Statement, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special weather statement at Aug 6, 2016, 3:33 PM EDT for Washington County, Rhode Island. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2016, 3:33 PM EDT (19:33 UTC)
- Expired
- Aug 6, 2016, 4:15 PM EDT
- In force
- 42 min
- Issued by
- NWS Boston/Norton, MA
County Washington County, RI
The radar
The Boston radar (KBOX), 76 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.6 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 252 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 685 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
414
WWUS81 KBOX 061933
SPSBOX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
333 PM EDT SAT AUG 6 2016
RIZ006-062015-
WASHINGTON RI-
333 PM EDT SAT AUG 6 2016
...THUNDERSTORMS WITH HEAVY RAIN MOVING INTO SOUTHWEST
RHODE ISLAND...
AT 332 PM EDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS NEAR PRESTON...OR 10 MILES NORTH OF MYSTIC...MOVING
EAST AT 20 MPH.
LOCALLY HEAVY DOWNPOURS...CLOUD TO GROUND LIGHTNING...AND PEA SIZE
HAIL WILL ACCOMPANY THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SOUTH KINGSTOWN...NORTH KINGSTOWN...WESTERLY...HOPKINTON...
CHARLESTOWN...RICHMOND AND EXETER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GET INDOORS WHEN THESE STORMS APPROACH. DO NOT DRIVE THROUGH FLOODED
ROADS OR UNDERPASSES. AVOID LOW LYING AREAS NEAR SMALL STREAMS.
&&
LAT...LON 4137 7183 4141 7184 4142 7181 4142 7180
4159 7179 4160 7151 4137 7153 4137 7156
4136 7160 4136 7163 4135 7168
TIME...MOT...LOC 1932Z 272DEG 18KT 4149 7191
$$
FIELDWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:27 PM EDT, 6 minutes earlier.
Area forecast discussion, Aug 6, 3:27 PM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
327 PM EDT SAT AUG 6 2016
.SYNOPSIS...
A cold front will likely bring scattered strong to severe
thunderstorms this afternoon and early evening along with a very
localized urban street flooding threat. Highest risk for this will
be near and especially south of the Massachusetts Turnpike. High
pressure follows with dry and seasonable weather Sunday through
Tuesday. Another cold front may bring more scattered showers and
thunderstorms late in the work week.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
***Scattered strong to severe thunderstorms possible before 7 pm,
with the greatest risk near and especially south of the MA
Turnpike***
200 pM Update...Forecast remains generally on track. Tried to
provide more definition to the timing. Rally liked the ideas
presented by the latest runs of the HRRR, as well as some short-
range ensembles. Used them as a basis for the new timing.
Clouds have enveloped much of southern New England. Expecting the
greatest risk of strong to severe thunderstorms to be along or
south of the cloud edge. Have concerns for instability across
portions of CT, RI and southeast MA this afternoon. Too many
clouds will prevent this region from getting sufficient sunshine
to result in strong or severe thunderstorms.
With dew points climbing to around 70F, and temperatures around
80F this past hour, CAPE values should be between 500-750 J/kg
already.
Tonight...
Any leftover scattered showers/thunderstorms should exit the
southeast new England coast early this evening. Skies should
become mostly clear behind a cold front. Will still have to watch
for the development of patchy ground fog late, especially after
today's expected showers and thunderstorms. Will need to see
exactly where rainfall occurs this afternoon and evening to get a
better idea on fog potential. Above normal min low temperatures
mainly in the 60s.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
High pressure remains centered over the Great Lakes Sunday and
Sunday night, with a weaker influence on our weather during this
time. Expecting a weak surface trough to move through our region
Sunday. However, the atmosphere should be sufficiently dry then
where the only impact will be a brief wind shift and some clouds.
Temperatures a little lower with more of a west to northwest flow.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
* High pressure builds from the west early next week
* Another chance of showers and thunderstorms late in the work week
but lots of uncertainty
* Risk for very hot weather toward the latter half of the week
Overview and model preferences...
With the 06.12Z model guidance update, there remains very good
agreement through mid week. Following this, there is little
agreement regarding how progressive an already well wrapped cutoff
will be as it passes through Quebec and into the maritimes. The
more progressive pattern (the GFS) would lead to higher impact on
S New England with this feature while the slower (ECMWF) suggests
less of an impact. The influence of subtropical ridging linked to
the Bermuda high might suggest the ECMWF has a better handle on
it, keeping the stronger dynamics/jet energy to the N. Will lean
slightly closer to this solution for this update given the pattern
looks more favorable. Will also need to continue to monitor the
progress of tropical convection currently watched by the NHC near
the split between the Lesser and Greater Antilles, which may
begin to inject either tropical moisture or begin to alter the
pattern by late next week.
Details...
Mon and Tue...
High pres will remain in control early in the week, shifting SE
of the region by Monday night. H85 temps increase from +12C on Mon
to +15C on Tue. Highs range in the low-mid 80s on Monday but then
could reach upper 80s to near 90 by Tue afternoon. Thankfully,
airmass is associated with mainly 50s to low 60s dwpts, so
humidity not expected to be a significant issues.
Wed into Thu...
Warm front will be attempting to shift N of the region during the
period. Along with it the risk for cold-pool driven convection
(featured in the QPF fields of models). However, we are looking at
a confluent pattern to the N with Bermuda high influence to the S.
Therefore, lacking large-scale forcing, will highlight some
diurnal pops but not go too far yet given the uncertainty and fact
that this is where models begin diverging more significantly.
Fri into Sat...
Noting strong instability as the warm front attempts to shift N.
However, as mentioned earlier, there is some question as to how
far the front will be able to reach as the GFS continues to stall
the front closer to S New England while the others shift it
further N. Will continue to suggest it lifts further N, closer to
the better jet-dynamics which would support it. Therefore,
although a risk for hot/humid wx is possible with this thinking,
it lowers the confidence in convective activity each day. Should
the front remain closer, this could be a much more active period
than currently forecast.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Sunday Night/...
Through 00Z...timing of showers and thunderstorms at specific
terminals will be tricky. Abundant cloud cover over our region has
lowered potential for widespread convection this afternoon and
evening. The cold front expected to cross the airspace tonight
was still over eastern NY state at 18Z. Covered the overall window
for precipitation with VCSH, and in some cases VCTS. Will need to
make amendments when more substantial timing becomes possible.
Gusty southwest to west winds up to 25-30 kt. Winds back more
southwest just ahead of the front.
Tonight...High confidence in trends. Moderate confidence in
timing. Any leftover scattered showers and thunderstorms should
exit the southeast New England coast by early evening. Otherwise,
mainly VFR conditions expected but may see MVFR-IFR conditions
develop late in the typically prone locations in patchy fog.
Sunday through Sunday Night...High confidence. VFR.
KBOS Terminal...High confidence in trends. Moderate confidence in
timing. Mainly VFR. A few scattered showers and/or thunderstorms
may result in lower conditions. Greatest risk appears to be up
to 23z.
KBDL Terminal...High confidence in trends. Moderate confidence in
timing. Mainly VFR. A few scattered showers and/or thunderstorms
may result in lower conditions. Greatest risk appears to be up
to 22z.
Outlook /Monday through Thursday/...
Monday through Tuesday...High confidence.
VFR.
Wednesday and Thursday...Low confidence.
Mainly VFR. Lots of uncertainty though with warm front
approaching.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Sunday Night/...High confidence.
Once winds diminish this evening, mainly quiet boating weather
expected through Sunday night. A few showers and thunderstorms
possible this evening ahead of a cold front crossing the waters.
Outlook /Monday through Thursday/...
Monday and Tuesday...High confidence.
High pres moves over the waters. Winds and seas remain below small
craft advisory thresholds.
Wednesday and Thursday...Moderate confidence.
Quiet to start, but a slowly building swell may reach about 5 ft
on the ocean waters by daytime Thu, even with winds generally
below 25 kt. Also, will need to watch for isolated thunderstorms
on the waters during these period, which could lead to strong
winds.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 7 PM EDT this evening for
ANZ231>237.
&&
SYNOPSIS...Belk/Doody
NEAR TERM...Belk
SHORT TERM...Belk
LONG TERM...Doody
AVIATION...Belk/Doody
MARINE...Belk/DoodyHazardous weather outlook, Aug 6, 4:15 AM EDT, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 415 AM EDT SAT AUG 6 2016 CTZ002>004-MAZ002>024-026-RIZ001>008-070815- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 415 AM EDT SAT AUG 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH EARLY THIS EVENING. THE HIGHEST RISK FOR STORMS WILL BE THE AREA NEAR AND SOUTH OF THE MASS PIKE. THE PRIMARY THREAT WILL BE LOCALLY STRONG TO DAMAGING STRAIGHT LINE WIND GUSTS. IN ADDITION...HEAVY RAINFALL MAY RESULT IN A VERY LOCALIZED URBAN STREET FLOODING THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ230>237-250-251-254>256-070815- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 415 AM EDT SAT AUG 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE EARLY THIS AFTERNOON THROUGH THIS EVENING...ESPECIALLY FOR THE NEAR- SHORE WATERS. THE PRIMARY THREAT WILL BE GALE FORCE WIND GUSTS. IN ADDITION...HEAVY RAINFALL MAY RESULT IN VISIBILITY RESTRICTIONS AT TIMES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. RLG FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/BOSTON YOU CAN FOLLOW US ON FACEBOOK AT WWW.FACEBOOK.COM/NWSBOSTON YOU CAN FOLLOW US ON TWITTER AT @NWSBOSTON
In the hours before
Special weather statement, Aug 6, 3:23 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
323 PM EDT SAT AUG 6 2016
MAZ005-061945-
CENTRAL MIDDLESEX COUNTY MA-
323 PM EDT SAT AUG 6 2016
...HEAVY RAIN SHOWER MOVING THROUGH NORTHEAST MIDDLESEX COUNTY
MASSACHUSETTS...
AT 320 PM EDT...DOPPLER RADAR WAS TRACKING A HEAVY RAIN SHOWER OVER
WILMINGTON...MOVING EAST AT 20 MPH.
LOCALLY HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON ROADWAYS.
LOCATIONS IMPACTED INCLUDE...
BILLERICA...TEWKSBURY...READING...BURLINGTON...WILMINGTON...
NORTH READING AND LYNNFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE THROUGH FLOODED ROADS OR UNDERPASSES. AVOID LOW LYING
AREAS NEAR SMALL STREAMS.
&&
LAT...LON 4258 7103 4257 7103 4257 7105 4255 7107
4253 7107 4253 7108 4254 7124 4260 7124
4260 7105
TIME...MOT...LOC 1920Z 272DEG 18KT 4257 7120
FIELDSpecial weather statement, Aug 6, 3:33 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
333 PM EDT SAT AUG 6 2016
RIZ006-062015-
WASHINGTON RI-
333 PM EDT SAT AUG 6 2016
...THUNDERSTORMS WITH HEAVY RAIN MOVING INTO SOUTHWEST
RHODE ISLAND...
AT 332 PM EDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS NEAR PRESTON...OR 10 MILES NORTH OF MYSTIC...MOVING
EAST AT 20 MPH.
LOCALLY HEAVY DOWNPOURS...CLOUD TO GROUND LIGHTNING...AND PEA SIZE
HAIL WILL ACCOMPANY THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SOUTH KINGSTOWN...NORTH KINGSTOWN...WESTERLY...HOPKINTON...
CHARLESTOWN...RICHMOND AND EXETER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GET INDOORS WHEN THESE STORMS APPROACH. DO NOT DRIVE THROUGH FLOODED
ROADS OR UNDERPASSES. AVOID LOW LYING AREAS NEAR SMALL STREAMS.
&&
LAT...LON 4137 7183 4141 7184 4142 7181 4142 7180
4159 7179 4160 7151 4137 7153 4137 7156
4136 7160 4136 7163 4135 7168
TIME...MOT...LOC 1932Z 272DEG 18KT 4149 7191
FIELDThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 3:23 PM EDT | Special Weather Statement | BOX | Middlesex | 22 min |
| Aug 6, 3:55 PM EDT | Special Weather Statement | BOX | Essex | 35 min |
| Aug 6, 4:17 PM EDT | Special Weather Statement | BOX | Bristol | 28 min |
| Aug 6, 4:46 PM EDT | Special Weather Statement | BOX | Worcester | 44 min |
| Aug 6, 5:28 PM EDT | Areal Flood Advisory | BOX | Hampden, Worcester | 2 hr |
| Aug 6, 5:42 PM EDT | Severe Thunderstorm Warning | BOX | Norfolk, Worcester | 33 min |
| Aug 6, 6:11 PM EDT | Special Marine Warning | BOX | 49 min | |
| Aug 6, 6:13 PM EDT | Severe Thunderstorm Warning | BOX | Bristol, Norfolk | 34 min |
| Aug 6, 6:18 PM EDT | Special Marine Warning | BOX | 42 min | |
| Aug 6, 6:05 PM EDT | Special Weather Statement | BOX | Bristol, Kent, Providence | 55 min |
| Aug 6, 5:13 PM EDT | Special Weather Statement | BOX | 47 min |
Nearby
Special Weather Statements in Rhode Island, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.